Free USMLE Step 3 Exam Flashcards
Memorize 50 essential terms and definitions for the United States Medical Licensing Examination (USMLE) Step 3. See the term, recall the definition, then flip to check yourself.
How is test sensitivity calculated, and what does a negative result on a highly sensitive test tell you?
Sensitivity = true positives / (true positives + false negatives). A highly sensitive test, when negative, effectively rules OUT disease (mnemonic: SnNout) because it misses very few true cases.
Filter by Topic
Jump to Card
About These USMLE Step 3 Flashcards
These 50 flashcards are designed to help you memorize key terms and definitions for the United States Medical Licensing Examination (USMLE) Step 3. Each card shows a term on the front and its definition on the back—the classic flashcard format for vocabulary memorization. Use these alongside our practice questions to build both recall and comprehension.
Topics Covered
Complete Flashcard Reference
Review every term in this set. Open any term to reveal its definition.
How is test sensitivity calculated, and what does a negative result on a highly sensitive test tell you?
Sensitivity = true positives / (true positives + false negatives). A highly sensitive test, when negative, effectively rules OUT disease (mnemonic: SnNout) because it misses very few true cases.
Why does positive predictive value (PPV) fall in a low-prevalence population even though sensitivity and specificity are unchanged?
PPV = TP / (TP + FP) depends on disease prevalence. In a low-prevalence population, false positives make up a larger share of all positive results, so PPV drops even though sensitivity and specificity — properties intrinsic to the test — stay the same.
How is number needed to treat (NNT) calculated, and what does a lower NNT mean clinically?
NNT = 1 / absolute risk reduction (ARR). A lower NNT means fewer patients must be treated to prevent one additional adverse outcome, indicating a more effective (or more clinically impactful) intervention.
When should a study report an odds ratio instead of a relative risk?
Odds ratios are used in case-control studies, where cases and controls are selected by the investigator so true incidence cannot be directly measured. Relative risk requires a cohort or randomized trial design where incidence is directly observed.
How do you distinguish a confounding variable from an effect modifier?
A confounder is associated with both exposure and outcome and distorts the crude association when not accounted for — adjusting or stratifying for it should make the spurious association weaken or disappear. An effect modifier produces genuinely different effect sizes across subgroups; you report it stratified rather than adjusting it away.
A patient on a strong CYP3A4 inhibitor (e.g., clarithromycin) is started on simvastatin. What pharmacokinetic principle predicts the clinical risk?
CYP3A4 inhibition slows simvastatin metabolism, raising serum drug concentration and increasing the risk of myopathy and rhabdomyolysis — a classic drug-interaction application of foundational pharmacokinetics.
A highly protein-bound drug is displaced from albumin by a second highly protein-bound drug. What is the immediate physiologic consequence?
The displaced drug's free (unbound, pharmacologically active) fraction rises acutely, transiently increasing its effect and toxicity risk even though total drug concentration is unchanged — a foundational pharmacokinetics concept tested through clinical drug-interaction vignettes.
A capacitated adult patient refuses a life-saving blood transfusion on religious grounds. What is the physician's obligation?
Respect the informed refusal. A patient with decision-making capacity has the right to refuse any treatment, even life-saving ones, once they understand the risks, benefits, and alternatives — autonomy takes priority over beneficence here.
What four elements determine whether a patient has decision-making capacity?
(1) Communicate a choice, (2) understand the relevant information, (3) appreciate the situation and its likely consequences, and (4) reason through the information to reach a decision. Capacity is decision-specific and can fluctuate over time.
Under what circumstances can a minor typically consent to their own care without parental involvement?
Common exceptions include emergency care, emancipated-minor status, and specific sensitive services such as STI treatment, contraception, substance-use treatment, and (in most states) outpatient mental health care — the exact list is state-specific, so physicians must know local statutes.
A root-cause analysis traces a medication error to look-alike vial labels. What patient-safety framework does this illustrate?
A systems-based ('Swiss cheese model') view of error: the mistake resulted from a latent system defect (label design), not solely individual negligence. The correct fix is a system-level change (e.g., tall-man lettering, barcode verification), not blaming the individual clinician.
A patient develops warfarin-induced skin necrosis shortly after starting therapy without heparin bridging. What is the mechanism?
Warfarin depletes protein C (a natural anticoagulant with a short half-life) faster than the procoagulant factors II, IX, and X, creating a transient hypercoagulable state that causes microvascular thrombosis in fatty tissue — classically seen in protein C deficiency and prevented by heparin bridging.
What is the specific reversal agent for life-threatening dabigatran-associated bleeding, and how does it differ from the reversal agent for factor Xa inhibitors?
Idarucizumab is a monoclonal antibody fragment that directly binds and neutralizes dabigatran. Andexanet alfa is used instead for factor Xa inhibitors such as apixaban and rivaroxaban.
A patient on an ACE inhibitor develops a persistent dry cough. What is the mechanism, and what is the preferred substitute?
ACE inhibitors block bradykinin degradation, and bradykinin accumulation in the airway triggers cough. Switch to an angiotensin receptor blocker (ARB), which lowers blood pressure without affecting bradykinin metabolism.
In the CCS software, what is the fastest and most accurate way to enter a diagnostic test or medication order?
Use free-text order entry and select the matching item from the auto-complete drop-down list rather than navigating multi-level menus — this mirrors realistic order entry and saves simulated and real time during the case.
In a CCS case, when should you advance the simulated clock rather than let it run in real time?
Advance to the next necessary decision point (e.g., 'next appropriate time' or a specific interval) once all current orders are entered and there is nothing further to do immediately — but never skip past a point where a scheduled result or reassessment is due.
What is a common scoring pitfall involving follow-up in CCS cases?
Failing to schedule appropriate reassessment after starting treatment — repeat vital signs, follow-up labs, or a return visit. CCS scoring rewards ongoing monitoring and timely response to a changing patient status, not just correct initial orders.
A patient with chest pain has an ECG showing ST depression and tall R waves in leads V1-V3. What is the diagnosis, and how do you confirm it?
Posterior wall MI. ST depression with tall R waves in V1-V3 are reciprocal (mirror-image) changes of posterior ST elevation; confirm with posterior leads V7-V9 showing true ST elevation.
What is the current ACC/AHA blood pressure goal for most adults with hypertension, including those with diabetes or CKD?
Less than 130/80 mmHg for most adults, per the 2017 ACC/AHA guideline, which also redefined stage 2 hypertension as ≥140/90 mmHg.
A patient with nonvalvular atrial fibrillation has a CHA2DS2-VASc score of 2. What is the anticoagulation recommendation?
Oral anticoagulation is recommended (threshold is ≥2 in men, ≥3 in women). Direct oral anticoagulants (e.g., apixaban) are preferred over warfarin for most patients with nonvalvular AF.
How does the murmur of hypertrophic cardiomyopathy respond to Valsalva and squatting, compared to aortic stenosis?
HCM murmur INTENSIFIES with Valsalva/standing (reduced preload worsens dynamic outflow obstruction) and softens with squatting. Aortic stenosis is the opposite — the murmur softens with Valsalva/standing and intensifies with squatting (increased preload/afterload).
What CURB-65 score threshold suggests a community-acquired pneumonia patient needs hospital admission, and what score suggests ICU-level care?
A CURB-65 score of ≥2 (Confusion, blood Urea >19 mg/dL, Respiratory rate ≥30/min, Blood pressure <90/60 mmHg, Age ≥65) suggests admission; a score of ≥3 suggests consideration of ICU-level care.
A patient with suspected pulmonary embolism has a low Wells score. What is the appropriate next step?
Order a D-dimer; if negative, PE is effectively excluded without further imaging. For a moderate/high pretest probability by Wells score, proceed directly to CT pulmonary angiography instead of D-dimer.
What defines ARDS under the Berlin definition, and how is severity graded?
Bilateral opacities on chest imaging not fully explained by cardiac failure/fluid overload, arising within 1 week of a known insult, with PaO2/FiO2 ≤300. Severity is graded mild (200-300), moderate (100-200), and severe (≤100).
What triad of therapies reduces treatment failure in an acute COPD exacerbation?
Short-acting bronchodilators (albuterol/ipratropium), a short course of systemic corticosteroids, and antibiotics when there is increased sputum purulence or a need for ventilatory support — this combination lowers relapse and treatment-failure rates.
What qSOFA criteria, and how many must be present, identify a patient with suspected infection at higher risk of poor outcome?
qSOFA ≥2 of: respiratory rate ≥22/min, altered mentation, and systolic BP ≤100 mmHg. Meeting 2 or more criteria should prompt further sepsis workup and escalation of care.
How do you distinguish iron-deficiency anemia from thalassemia trait using red cell indices in a microcytic anemia?
Iron deficiency typically shows an elevated RDW (variable cell size) with low ferritin. Thalassemia trait typically shows a normal RDW with an MCV disproportionately low for the degree of anemia (Mentzer index, MCV/RBC count, <13) and normal-to-high iron stores.
What is the recommended timing for empiric antibiotics in febrile neutropenia, and why?
Immediate empiric broad-spectrum antipseudomonal antibiotics (e.g., cefepime or piperacillin-tazobactam) within 1 hour of presentation, without waiting for culture results — delayed antibiotics increase mortality in this population.
A cirrhotic patient develops confusion and asterixis. What is the first-line treatment for hepatic encephalopathy, and how is it dosed?
Lactulose, titrated to 2-3 soft bowel movements per day; it acidifies the colon and traps ammonia as ammonium for fecal excretion. Rifaximin is added for recurrent or refractory episodes.
What is the recommended timing of upper endoscopy in acute upper GI bleeding?
Endoscopy within 24 hours of presentation after hemodynamic resuscitation, for both diagnosis and therapeutic intervention (e.g., variceal banding, ulcer clipping) — sooner for hemodynamically unstable patients.
What diagnostic criteria are required to diagnose acute pancreatitis?
2 of 3: characteristic epigastric pain, lipase or amylase greater than 3x the upper limit of normal, and characteristic findings on imaging. Imaging is not required if the first two criteria are already met.
A hyponatremic patient is corrected too rapidly. What complication can result, and what is the generally recommended safe correction rate?
Osmotic demyelination syndrome (central pontine myelinolysis). The generally recommended safe limit is no more than 8 mEq/L per 24 hours, with an even slower rate in high-risk patients (chronic alcoholism, malnutrition, advanced liver disease, severe baseline hyponatremia).
How is the serum anion gap calculated, and what does an elevated gap suggest?
Anion gap = Na+ − (Cl− + HCO3−), normal roughly 8-12 mEq/L. An elevated gap suggests accumulation of unmeasured acids (e.g., lactic acidosis, ketoacidosis, uremia, or toxic alcohol ingestion — mnemonic MUDPILES).
A pregnant patient at 34 weeks has BP 165/115 with new proteinuria and a headache. What is the diagnosis, and what is the first-line agent for seizure prophylaxis?
Preeclampsia with severe features. Magnesium sulfate is the first-line agent for eclampsia (seizure) prophylaxis — not a standard antiepileptic drug.
Which antibiotic classes should generally be avoided for a UTI in pregnancy, and what are preferred alternatives?
Avoid fluoroquinolones (cartilage/tendon toxicity risk) and avoid sulfamethoxazole-trimethoprim or nitrofurantoin near term (risk of neonatal hyperbilirubinemia/hemolysis). Nitrofurantoin or cephalexin are generally preferred earlier in pregnancy.
A patient at approximately 6 weeks gestation by LMP has a beta-hCG that fails to rise by at least 53% in 48 hours. What must be ruled out?
Ectopic pregnancy. A suboptimally rising or plateauing beta-hCG is concerning for a nonviable intrauterine pregnancy or an ectopic pregnancy; transvaginal ultrasound is used once hCG reaches the discriminatory zone to help localize the pregnancy.
What is the first-line pharmacologic agent for newly diagnosed type 2 diabetes, absent contraindications?
Metformin, given its efficacy, weight neutrality, low hypoglycemia risk, and favorable cardiovascular safety profile. Renal function should be checked before starting and monitored periodically.
A patient in diabetic ketoacidosis has a serum potassium of 3.2 mEq/L. What must happen before starting an insulin infusion?
Potassium must be repleted first. Insulin drives potassium intracellularly and can precipitate life-threatening hypokalemia and arrhythmia; insulin is generally held until potassium is above about 3.3 mEq/L.
What TSH and free T4 pattern defines subclinical hypothyroidism, as opposed to overt hypothyroidism?
Subclinical hypothyroidism shows an elevated TSH with a NORMAL free T4. Overt hypothyroidism requires both an elevated TSH and a low free T4.
What is the standard time window for IV alteplase (tPA) in acute ischemic stroke, measured from last known well?
Generally within 4.5 hours of last known well, after excluding hemorrhage on noncontrast head CT and screening for other contraindications (the window was extended from the original 3 hours based on later trial data).
A patient reports the 'worst headache of my life' with a negative noncontrast head CT. What is the next diagnostic step?
Lumbar puncture to look for xanthochromia (or CT angiography) to rule out subarachnoid hemorrhage — CT sensitivity for SAH drops significantly beyond about 6-12 hours from symptom onset.
What triad characterizes normal pressure hydrocephalus, and which component typically improves first with shunting?
'Wet, wobbly, and wacky': urinary incontinence, gait disturbance, and cognitive decline, with ventriculomegaly disproportionate to cortical atrophy on imaging. Gait disturbance is typically the first and most shunt-responsive symptom.
A patient develops descending paralysis, diplopia, and dysarthria after eating improperly home-canned food. What toxin is suspected, and what is the treatment?
Botulinum toxin (Clostridium botulinum), which blocks presynaptic acetylcholine release at the neuromuscular junction causing descending, symmetric flaccid paralysis. Treatment is botulinum antitoxin.
A patient abruptly stops long-term benzodiazepine use and develops seizures. What is the main danger, and how should discontinuation be managed instead?
Unlike most withdrawal syndromes, benzodiazepine withdrawal can cause life-threatening seizures. Management is a slow taper, or substitution with a long-acting benzodiazepine followed by gradual taper — never abrupt discontinuation.
How do you distinguish serotonin syndrome from neuroleptic malignant syndrome on physical exam and timing?
Serotonin syndrome features hyperreflexia, myoclonus, and clonus, with rapid onset (hours) after a serotonergic agent. NMS features 'lead-pipe' rigidity and hyporeflexia, with slower onset (days) after a dopamine-blocking antipsychotic.
A patient has acute monoarticular joint pain with negatively birefringent, needle-shaped crystals on synovial fluid analysis. What is the diagnosis, and what would positively birefringent rhomboid crystals indicate instead?
Negatively birefringent needle-shaped crystals indicate gout (monosodium urate). Positively birefringent rhomboid crystals indicate pseudogout (calcium pyrophosphate deposition disease).
What is the essential first step when evaluating an acutely hot, swollen joint for suspected septic arthritis?
Arthrocentesis for synovial fluid cell count, Gram stain, and culture, ideally before starting antibiotics. A synovial WBC count above roughly 50,000/microL with PMN predominance strongly suggests septic arthritis, a surgical and medical emergency.
A patient on a new medication develops fever, targetoid skin lesions, and mucosal sloughing involving 8% of body surface area. What is the diagnosis, and what is the immediate action?
Stevens-Johnson syndrome (SJS) — mucocutaneous sloughing under 10% body surface area defines SJS (10-30% is SJS/TEN overlap, over 30% is toxic epidermal necrolysis). Immediately discontinue the suspected offending drug.
What does the ABCDE rule assess in a pigmented skin lesion, and why does it matter?
Asymmetry, Border irregularity, Color variation, Diameter greater than 6mm, and Evolution over time. Any one of these features in a pigmented lesion raises suspicion for melanoma and warrants biopsy consideration.
At what age is the first dose of the MMR vaccine typically given in the routine US pediatric schedule, and when is the second dose given?
The first dose is given at 12-15 months of age, with the second dose at 4-6 years. MMR is a live attenuated vaccine, so it is deferred in pregnancy and in significant immunosuppression.
Frequently Asked Questions
What is the passing score for USMLE Step 3?
The minimum passing score is 200 on the three-digit scale for exams administered on or after January 1, 2024. The USMLE Management Committee raised the standard from 198 to 200 at its December 2023 meeting, so older study materials citing 198 are outdated.
How is the USMLE Step 3 exam formatted?
Step 3 is a 2-day exam. Day 1 (Foundations of Independent Practice, FIP) has 232 multiple-choice questions across 12 blocks over about 7 hours. Day 2 (Advanced Clinical Medicine, ACM) has 180 multiple-choice questions across 9 blocks plus 13-14 Computer-Based Case Simulations (CCS) over about 9 hours.
What is the USMLE Step 3 retake policy?
You may attempt the same Step no more than 3 times within any 12-month period; the official 2026 USMLE Bulletin does not specify a minimum number of days between those first three attempts, only the 3-per-12-months cap. If you fail 3 times, your 4th attempt must be at least 12 months after your first attempt AND at least 6 months after your most recent attempt. The total attempt cap per Step is 4.
What is the USMLE Step 3 pass rate?
Per 2025 USMLE Performance Data, first-time pass rates were 96% for US/Canadian MD graduates, 97% for US/Canadian DO graduates, and 88% for non-US/Canadian graduates. Step 3 has the highest first-time pass rate of the three Step exams for US/Canadian graduates.
When should I take USMLE Step 3?
Most US/Canadian graduates take Step 3 during their PGY-1 residency year, often after completing at least 6 months of clinical training, since some state medical boards require Step 3 completion within a set window of residency (commonly by the end of PGY-2 or PGY-3) for a full, unrestricted license.
Explore More USMLE
Continue into nearby exams from the same family. Each card keeps practice questions, study guides, flashcards, videos, and articles in one place.
More From This Family
Videos and articles for deeper review.